Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.83.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Tropical curves, graph complexes, and top weight cohomology of $\mathcal {M}_g$
HTML articles powered by AMS MathViewer

by Melody Chan, Søren Galatius and Sam Payne
J. Amer. Math. Soc. 34 (2021), 565-594
Published electronically: February 2, 2021


We study the topology of a space $\Delta _{g}$ parametrizing stable tropical curves of genus $g$ with volume $1$, showing that its reduced rational homology is canonically identified with both the top weight cohomology of $\mathcal {M}_g$ and also with the genus $g$ part of the homology of Kontsevich’s graph complex. Using a theorem of Willwacher relating this graph complex to the Grothendieck–Teichmüller Lie algebra, we deduce that $H^{4g-6}(\mathcal {M}_g;\mathbb {Q})$ is nonzero for $g=3$, $g=5$, and $g \geq 7$, and in fact its dimension grows at least exponentially in $g$. This disproves a recent conjecture of Church, Farb, and Putman as well as an older, more general conjecture of Kontsevich. We also give an independent proof of another theorem of Willwacher, that homology of the graph complex vanishes in negative degrees.
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (2020): 14H10, 14T20
  • Retrieve articles in all journals with MSC (2020): 14H10, 14T20
Bibliographic Information
  • Melody Chan
  • Affiliation: Department of Mathematics, Brown University, 151 Thayer Street, Box 1917, Providence, RI 02912
  • MR Author ID: 791839
  • Email:
  • Søren Galatius
  • Affiliation: Department of Mathematical Sciences, University of Copenhagen, Universitetsparken 5, 2100 Copenhagen OE, Denmark
  • ORCID: 0000-0002-1015-7322
  • Email:
  • Sam Payne
  • Affiliation: Department of Mathematics, The University of Texas at Austin, 2515 Speedway, PMA 8.100, Austin, TX 78712
  • MR Author ID: 652681
  • Email:
  • Received by editor(s): July 4, 2018
  • Received by editor(s) in revised form: July 23, 2020
  • Published electronically: February 2, 2021
  • Additional Notes: The first author was supported by NSF DMS-1204278, DMS-1701924, CAREER DMS-1844768, a Sloan Fellowship and a Henry Merritt Wriston Fellowship.
    The second author was supported by NSF DMS-1405001 and the European Research Council (ERC) under the European Union’s Horizon 2020 research and innovation programme (grant agreement No 682922), by the EliteForsk Prize, and by the Danish National Research Foundation (DNRF92 and DNRF151).
    The third author was supported by NSF DMS-1702428 and a Simons Fellowship.
  • © Copyright 2021 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 34 (2021), 565-594
  • MSC (2020): Primary 14H10, 14T20
  • DOI:
  • MathSciNet review: 4322978